Extreme Cold/Wind Chill, Delaware Beaches
- When
- January 4, 1:00 AM EST to 9:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A high pressure system that moved over Delaware coupled with fresh snow cover from the winter storm on the 2nd and 3rd gave the state one of its coldest winter mornings in years. This was the first of three arctic blasts in the state during the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A high pressure system that moved over Delaware coupled with fresh snow cover from the winter storm on the 2nd and 3rd gave the state one of its coldest winter mornings in years. This was the first of three arctic blasts in the state during the month. While this was the coldest morning of the winter for some rural areas that are normally colder on calm wind nights, it was not the harshest. Because the high pressure system was over the region, wind chill factors and actual air temperatures were nearly the same. This was not the case a few days later and again around the 22nd of January.
The low temperature reached 5 degrees at the New Castle County Airport, the coldest morning since January 28, 2005 when the temperature dropped to one degree above zero. The low temperature in Georgetown (Sussex County) also reached 5 degrees.
Other low temperatures on the morning of the 4th included 8 degrees in Rehoboth Beach (Sussex County), 6 degrees in Dover (Kent County), 5 degrees in Newark (New Castle County) and 2 degrees in Smyrna (Kent County) and Redden (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 3, 9:23 PM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
923 PM EST FRI JAN 3 2014
.SYNOPSIS...
DEEP LOW PRESSURE OVER THE NORTH ATLANTIC WILL CONTINUE TO MOVE
NORTHEAST TONIGHT. HIGH PRESSURE WILL MOVE EAST FROM THE OHIO VALLEY
AND SETTLE ACROSS THE REGION SATURDAY. ONCE THE HIGH MOVES TO THE
EAST SUNDAY...ANOTHER LOW PRESSURE SYSTEM AND FRONT WILL AFFECT THE
AREA MONDAY AND EARLY TUESDAY. MORE ARCTIC AIR WILL MOVE IN FOR
MONDAY NIGHT INTO EARLY WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WIND CHILL ADVISORY CONTINUES FOR MONROE AND CARBON COUNTIES IN
PENNSYLVANIA.
WE ARE SEEING TEMPERATURES TAKE SOME HUGE DROPS IN EASTERN PA
WHERE WINDS HAVE DECOUPLED. ALLENTOWN HAS ALREADY SET A NEW
RECORD LOW. ELSEWHERE, WINDS ARE STILL HANGING ON AS A WEAK NW
FLOW CONTINUES. WITH THE SFC HIGH CENTERED RIGHT OVER THE FORECAST
AREA, WE ARE EXPECTING THE BIG DROPS IN TEMPERATURES TO SPREAD.
RAP SFC TEMPS LOOKED CLOSEST TO THE GENERAL IDEA, OTHER MODEL SFC
TEMPS WERE TOO COLD AT 7 PM. REGARDLESS WE CONTINUED THE IDEA OF A
HEALTHY PART OF OUR CWA GOING BELOW ZERO TONIGHT. BIGGEST CHANGE
IF ONE CAN CALL IT THAT WAS TO REDUCE SKY COVER FURTHER OVERNIGHT
(NOT THAT OUR GRIDS WERE THAT CLOUDY) AS RETURN FLOW CLOUDS ARE
DECAYING AS THEY APPROACH THE GREAT LAKES.
WITH THESE CLEARING SKIES AND DECREASING WINDS...PLUS A FRESH SNOW
PACK...EXPECT PRIME CONDITIONS FOR RADIATIONAL COOLING. THUS...HAVE
CONTINUED THE TREND OF UNDERCUTTING GUIDANCE FOR LOWS TONIGHT.
EXPECT THE MAJORITY OF THE REGION TO BE IN THE SINGLE DIGITS ABOVE
OR BELOW ZERO. THE LOWEST TEMPERATURES ARE LIKELY GOING TO BE IN THE
HIGHER ELEVATIONS OF THE POCONOS. THIS AREA MAY ALSO SEE WINDS OF
AROUND 5 MPH...LEADING TO MINIMUM WIND CHILL VALUES BETWEEN -15
AND -20 F. THUS...HAVE CONTINUED THE WIND CHILL ADVISORY THROUGH
TOMORROW MORNING.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THROUGH THE DAY TOMORROW...WINDS WILL BE OUT OF THE SOUTH AS THE
REGION WILL BE BETWEEN THE COLD SURFACE HIGH AND THE NEXT
APPROACHING LOW. THIS WILL ALLOW FOR MODEST WARM AIR ADVECTION...BUT
THE FRESH SNOW PACK WILL TEMPER THE WARMING TREND SOMEWHAT. THUS THE
REGION WILL REMAIN BELOW NORMAL...WITH HIGHS IN THE 20S TO NEAR
FREEZING.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE LONG RANGE PART OF THE FORECAST WILL FEATURE ANOTHER SHOT OF
ARCTIC AIR ACROSS THE REGION...WHICH WILL BE PRECEDED BY MORE WINTRY
WEATHER. TEMPERATURES FROM MONDAY NIGHT INTO EARLY WEDNESDAY WILL
EASILY BE 20 TO 30 DEGREES BELOW NORMAL FOR EARLY JANUARY.
THE DETAILS...
SUNDAY AND SUNDAY NIGHT...TEMPERATURES WILL STEADILY MODERATE
THROUGH THE PERIOD AS HIGH PRESSURE MOVES TO THE EAST AND A RETURN
FLOW OFF THE OCEAN WILL BRING MORE HUMID AND MILDER AIR. ALL THE
TEMP GUIDANCE SEEMS RATHER QUICK IN BRINGING ABOVE FREEZING TEMPS TO
THE AREA SUNDAY...CONSIDERING THE DECENT SNOW COVER WHICH WILL BE IN
PLACE. WE HAVE CHOSEN TO SLOW THE TREND OF TEMP INCREASE SUNDAY.
THIS WILL CAUSE MORE WINTRY WX ISSUES SINCE THE INCREASING MOISTURE
AND APPROACHING LOW/FRONT WILL BRING INCREASING CHC FOR PCPN BY
AFTERNOON. WE HAVE USED THE TOP-DOWN WX TOOL FOR THE GRIDS SUNDAY
AND THIS RESULTED IN A PERIOD OF FREEZING RAIN FOR AREAS (MAINLY)
NORTH AND WEST OF THE I95 CORRIDOR. ADVYS WILL HAVE TO BE CONSIDERED
FOR SUNDAY IN UPCOMING FCSTS. A MENTION OF ICY MIX POTENTIAL WILL BE
INCLUDED IN THE HWO. TEMPERATURES WILL SLOWLY WARM SUN NIGHT AND
PCPN WILL MOSTLY CHANGE TO RAIN OVER MOST AREAS (SRN POCONOS MAY NOT
CHANGE OVER). A COLD FRONT WILL APPROACH FROM THE WEST TOWARDS DAWN
MONDAY.
MONDAY...STRONG COLD FRONT CROSSES THE AREA DURING THE MORNING. THE
MAXIMUM TEMPERATURES FOR THE DAY WILL OCCUR EARLY...THEN A STEADY
DROP IN TEMPS THROUGH THE DAY. THE EC/GFS ARE RATHER CLOSE WITH THE
FRONTAL POSITION AT 12Z...THEN NAM IS FASTER AND WAS DISCOUNTED.
INCREASING WINDS AND BITTER COLD WIND CHILLS WILL RETURN MONDAY
FOLLOWING THE FRONT. ANY PCPN WILL END FROM WEST TO EAST BY
AFTERNOON WITH MINOR ACCUMS OF SNOW POSSIBLE.
MONDAY NIGHT THRU TUE NIGHT...DRY WEATHER WITH ONLY A SLGT CHC FOR A
FEW SNOW SHOWERS OVER THE SRN POCONOS MON EVENING. ARCTIC COLD WILL
SETTLE IN WITH LOWS IN THE SINGLE DIGITS (SOUTH) OR SUB-ZERO
(NORTH). HIGHS TUE WILL ONLY REACH THE SINGLE DIGITS (NORTH) AND THE
LOW TEENS (SOUTH). WIND CHILL FLAGS WILL PROBABLY BE NEEDED ACROSS
THE NRN AREAS.
WEDNESDAY THRU FRIDAY...A MODERATING TREND IN TEMPS WILL
CHARACTERIZE THIS PERIOD AS THE CORE OF THE ARCTIC AIR PULLS AWAY.
TEMPERATURES WILL RETURN BACK TO NORMAL LEVELS BY THURSDAY AND THEN
POSSIBLY RISE A BIT ABOVE NORMAL BY FRIDAY. THE EC MODEL IS SHOWING
A MINOR WEATHER SYSTEM CROSSING THE AREA THU AND THU NIGHT...SO CHC
POPS WERE ADDED TO THE END PERIOD OF THE FCST.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR TAF 00Z TAFS SENT. ALL TEMPERATURE RELATED ISSUES AS IT WILL
BE VERY COLD WITH SOME MODERATION ON SATURDAY.
TONIGHT, NORTHWEST WINDS WILL BECOME LIGHT AND VARIABLE STOPPING
THE BLOWING AND DRIFTING OF SNOW. MODELS HINT AT MAYBE SOME RETURN
FLOW HIGH CLOUDS NORTH, BUT ONLY MINIMALLY PLACED IT IN AT KABE
AND KRDG.
ON SATURDAY, ONLY CLOUDS EXPECTED ARE SOME CIRRUS. NO VSBY
RESTRICTIONS AS WINDS WILL BE LIGHT. THEY SHOULD BECOME SOUTH TO
SOUTHWEST AT 5 TO 10 KNOTS.
OUTLOOK...
SAT NIGHT THRU SUN MORNING...VFR. INCREASING CLOUDS SUN.
SUN AFTERNOON THRU MON AFTERNOON...MVFR/IFR LOW CLOUDS AND PCPN.
MON EVENING THRU WED...MOSTLY VFR. GUSTY WINDS MON EVENING.
&&
.MARINE...
THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED FOR DELAWARE BAY, BUT
WILL BE EXTENDED A FEW EXTRA HOURS ON THE OCEAN AS THE SEAS ARE
STILL RUNNING AS HIGH AS AROUND 8 FEET. LOWEST WINDS AND SEAS ARE
EXPECTED ON SATURDAY MORNING.
TOMORROW AFTERNOON...WINDS WILL INCREASE OUT OF THE SSW AT 10 TO
20KT...BUT CONDITIONS ARE EXPECTED TO REMAIN BELOW SCA FOR NOW.
OUTLOOK...
SAT THRU SUN...SUB-SCA. PCPN LATE SUNDAY.
SUN NIGHT THRU WED...SCA FLAGS EXPECTED WITH PSBL GALE MON/MON NGT.
&&
.CLIMATE...
FOR THOSE LOOKING AT RECORDS WITH A PROBABLE FRESH SNOW COVER TO
ASSIST MAGNIFYING THE INCOMING LATE WEEK COLD AIRMASS...
1/3 1/4
KACY...-2 1879 0 1918 POR 1874
KPHL...-3 1879 2 1918 POR 1872
KILG...+4 1918 -1 1918 POR 1894
KABE...+6 1945 -4 1981 POR 1922
KTTN...-4 1879 -1 1918 POR 1865
KGED...+8 1962 4 1979 POR 1948
KRDG...+1 1918 -5 1981 POR 1869
KMPO...-7 1904 -23 1981 POR 1901
POR = PERIOD OF RECORD.
RECORD LOWS FOR MONDAY (EVENING MIN) TUESDAY AND WEDNESDAY MORNING
JANUARY 6 7 AND 8 ARE BELOW WITH THE SAME OFFICIAL PERIOD OF
RECORD. SEVERAL NEW RECORD LOWS APPEAR LIKELY ON JANUARY 7.
1/6 1/7 1/8
KACY...4 1981 4 1884 2 1981
KPHL...4 1896 7 1988 2 1970
KILG...7 1942 10 1988& 1942 0 1970
KABE...-4 1968 - 4 1942 -3 1942
KTTN...5 1904 6 1912 -12 1866
KGED...6 1969 9 1988 10 1970
KRDG...-6 1904 6 1988 2 1942
KMPO...-22 1904 -5 1988 -13 1942
LAST TIME BIG FOUR CLIMO SITES HAVE BEEN BELOW ZERO:
ATLANTIC CITY -8 ON 2/5/1996; PHILADELPHIA -5 ON 1/19/1994;
WILMINGTON -5 ON 1/19/1994; ALLENTOWN -4 ON 1/24/2011
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL ADVISORY UNTIL 9 AM EST SATURDAY FOR PAZ054-055.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST SATURDAY FOR ANZ450>455.
&&
SYNOPSIS...O'HARA
NEAR TERM...GIGI/JOHNSON
SHORT TERM...JOHNSON
LONG TERM...O'HARA
AVIATION...GIGI/O'HARA
MARINE...JOHNSON/O'HARA
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EST FRI JAN 3 2014 PAZ054-055-042045- CARBON-MONROE- 335 PM EST FRI JAN 3 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. ANOTHER STORM WITH WINTRY PRECIPITATION IS EXPECTED FOR SUNDAY AND SUNDAY NIGHT. MORE ARCTIC AIR AND DANGEROUS WIND CHILLS WILL FOLLOW FOR MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007>010-012-015-PAZ060>062-070-071-101>106-042045- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS- LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER- EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS- LOWER BUCKS- 335 PM EST FRI JAN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY COLD TEMPERATURES EXPECTED. LINGERING ICE ON ROADS WILL CREATE LOCAL HAZARDOUS TRAVEL CONDITIONS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER STORM WITH WINTRY PRECIPITATION IS EXPECTED FOR SUNDAY AND SUNDAY NIGHT. MORE ARCTIC AIR AND DANGEROUS WIND CHILLS WILL FOLLOW MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-042045- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON- 335 PM EST FRI JAN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY COLD TEMPERATURES EXPECTED. LINGERING ICE ON ROADS WILL CREATE LOCAL HAZARDOUS TRAVEL CONDITIONS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MORE ARCTIC AIR AND BITTER COLD WIND CHILL VALUES ARE EXPECTED NEXT MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-042045- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 335 PM EST FRI JAN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. GALE CONDITIONS ARE POSSIBLE FOR MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492898, 492899, 492900, 492901.